Illinois, 2015

Damaging Winds in Illinois, September 10, 2015

September 10, 2015 · NWS LSX · 2 events in 2 counties and zones

Isolated severe storms developed across the region. A few reports of damaging winds and small hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed across the region. A few reports of damaging winds and small hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 10, 5:54 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 10, 5:54 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT THU SEP 10 2015

.UPDATE:
Issued at 623 PM CDT Thu Sep 10 2015

Have increased PoPs across ern portions of the CWA where TSRA
continue to drop swd into the region. Outflow boundaries will
continue to make wwd extent of precip challenging, but believe
bulk of precip will remain E of the Mississippi River. Storms shud
weaken with sunset. Minimal svr threat continues. Remainder of
forecast for tonight currently appears to be on track.

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 338 PM CDT Thu Sep 10 2015

Spotty convection will continue across most of the FA early
this evening due to numerous outflow/surface boundaries migrating
through mostly unstable airmass of MLCAPES 1000-2000 j/kg.  However,
still believe the primary "show" will be late this evening and
overnight as primary shortwave energy digs into the region and
begins to interact with southward sagging cold front/baroclinic
zone.  Last several runs of the HRRR continue to support idea that
convection over NE will drop/develop across e KS and w MO during the
early evening hours as UVV increases due to shortwave as well as
increasing isentropic ascent, with the resultant elevated shower
and embedded thunderstorm threat overspreading much of the CWA
during the overnight hours.  Have highest PoPs (~80%) over mid MO
where lift and moisture advection should be maximized...this is a
bit higher/bit further north than earlier forecast, but models are
still indicating good divergence developing across northern MO in
the RRQ of the back building upper level jet.  PoPs then taper off
to high chance over far northern and southern sections of the FA as
precip should tend to "fade" a bit as it advects out of the primary
zone of ascent.

Truett

.LONG TERM: (Friday through Next Thursday)
Issued at 338 PM CDT Thu Sep 10 2015

Even though frontal boundary will be south of forecast area by 12z
Friday, will see some lingering post frontal precipitation gradually
tapering off from north to south, including some isolated
thunderstorms. Otherwise, colder air to filter into the region and
with plenty of cloud cover and rain, temperatures will only rise
into the upper 60s to mid 70s.

Dry and colder weather to prevail through the weekend. Could see a
stray shower on Saturday as decent shortwave energy rotates around
upper level trof that is anchored over the Great Lakes. For now have
dry conditions, but will need to keep an eye on the models as we get
closer to this time period.

By Sunday night surface ridge will begin to move off to the
southeast. This will allow southerly winds to return once again and
temperatures moderate back into the 80s by Tuesday.

Extended models hinting at another cold front moving through region
beginning Wednesday night. Have low chance pops Wednesday night and
Thursday.

Byrd

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 654 PM CDT Thu Sep 10 2015

An outside chance of TSRA affecting STL metro sites thru 02z from
outflow kicking out of central IL and moving SW and will watch
closely. Otherwise, VFR and dry until rain with some imbedded TSRA
develops, fills in, and expands eastward overnight, reaching UIN
and COU by midnight and STL metro sites by 08-09z. Some lower
VSBYs possible but for the most part looks like a solid area of
stratiform light, possibly briefly moderate, rain for several
hours once it moves in. Due to cold front also moving thru near
the initial onset and much of the rain on the cool side of the
front, should also see low sub-VFR clouds form as well and current
suite of TAFs appear to have this well in hand. Rain and low
clouds to move out later Friday morning or midday, leaving behind
VFR conditions and gusty N-NW winds in its wake.

Specifics for KSTL: previous TAF looked to have trends well in
hand and made few adjustments, notably expanding VCTS timing to
deeper into the night and adding gusty NW winds. Otherwise
highlights center around cold FROPA within a couple hours of
initial rain onset late tonight with deteriorating conditions that
carry well into Friday morning. For now left the IFR out but there
is an outside chance for that. Watching closely the slowly
approaching TSRA from the north that may warrant an amendment as
they develop along an old outflow from central IL.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 10, 2:38 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT THU SEP 10 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
338 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, Sep 10, 4:43 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 W PEVELY              38.29N  90.45W
09/10/2015                   JEFFERSON          MO   BROADCAST MEDIA

            A COUPLE OF DOWNED TREES ON FRONT STREET NEAR HIGHWAY
            Z. ONE TREE WAS 2.5 FEET IN DIAMETER AND FELL ONTU POWER
            LINES. TIME ESTIMATED FROM RADAR.

&&

GOSSELIN
Local storm report, Sep 10, 6:04 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             LITCHFIELD              39.18N  89.66W
09/10/2015  E0.70 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Sep 10, 6:05 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     2 E MEDORA              39.18N  90.10W
09/10/2015  E40 MPH          MACOUPIN           IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Sep 10, 6:09 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N MEDORA              39.20N  90.14W
09/10/2015  E0.70 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

TES
Local storm report, Sep 10, 6:38 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 SW LITCHFIELD         39.16N  89.67W
09/10/2015  M41 MPH          MONTGOMERY         IL   AWOS

&&

GOSSELIN
Local storm report, Sep 10, 6:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             GREENVILLE              38.89N  89.40W
09/10/2015  E0.50 INCH       BOND               IL   TRAINED SPOTTER

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
September 10, 7:23 PM CST to 7:45 PM CST
Where
Clinton County, 1.51 mi NNW of Bartelso to 3.23 mi SSE of Bartelso
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.551, -89.476

Thunderstorm winds uprooted several large trees as well as numerous tree limbs between Bartelso and Kaskaskia River.

Thunderstorm Wind, Washington

When
September 10, 7:39 PM CST to 7:42 PM CST
Where
Washington County, Okawville to 1.85 mi WSW of Okawville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.430, -89.550

Thunderstorm winds blew down numerous large tree limbs and bent a flag pole at a 45 degree angle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603971, 603972.